Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 18, NWS Midland/Odessa, TX

May 17, 2010Brewster County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 17, 2010, 4:28 PM CDT for Brewster County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2010, 4:28 PM CDT (21:28 UTC)
Expired
May 17, 2010, 5:00 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 235 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WFUS54 KMAF 172128
TORMAF
TXC043-172200-
/O.NEW.KMAF.TO.W.0018.100517T2128Z-100517T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT MON MAY 17 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 500 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  NORTHWESTERN BREWSTER COUNTY...OR 12 MILES SOUTHEAST OF ALPINE...
  MOVING SOUTH AT 10 MPH.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHWESTERN BREWSTER COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
MONDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3009 10342 3007 10366 3029 10363 3030 10353
TIME...MOT...LOC 2128Z 358DEG 7KT 3022 10354

$$
1 follow-up statement
026 
WWUS54 KMAF 172141
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT MON MAY 17 2010

TXC043-172200-
/O.CON.KMAF.TO.W.0018.000000T0000Z-100517T2200Z/
BREWSTER TX-
441 PM CDT MON MAY 17 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHWESTERN BREWSTER COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED OVER NORTHWESTERN
BREWSTER COUNTY...OR ABOUT 13 MILES SOUTHEAST OF ALPINE...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...NORTHWESTERN
BREWSTER COUNTY AND NORTH CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3009 10342 3007 10366 3029 10363 3030 10353
TIME...MOT...LOC 2141Z 317DEG 9KT 3023 10351

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 3:07 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 17, 3:07 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT MON MAY 17 2010

.DISCUSSION...
FRONT/OUTFLOW BOUNDARY IS MOVING SOUTH INTO THE PERMIAN BASIN THIS
AFTERNOON. CONVECTION WAS SLOW TO DEVELOP WEST EARLIER DUE TO
COOLER SURFACE TEMPS FROM LINGERING CLOUDS...BUT THIS IS NO LONGER
THE CASE AS SEVERE THUNDERSTORMS HAVE MANAGED TO DEVELOP IN HOWARD
AND MITCHELL COUNTIES. IN ADDITION...THUNDERSTORMS ARE DEVELOPING
IN THE MOUNTAINS THANKS TO DEWPOINTS APPROACHING 60. SHEAR VALUES
SUPPORT SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. CANNOT RULE OUT THE TORNADO THREAT IF A THUNDERSTORMS
MANAGES TO STAY ANCHORED ON THE FRONT BISECTING THE BASIN BUT THIS
MAY BE DIFFICULT AS THE ORIENTATION OF THE FRONT DOES NOT MATCH
WELL WITH EXPECTED STORM MOVEMENT. THUNDERSTORMS MAY NOT LAST LONG
INTO THIS EVENING UNLESS AN MCS FORMS...MAINLY FROM THE CONVECTION
IN THE DAVIS MOUNTAINS...AND ROLLS SOUTHEAST OVERNIGHT.

TOMORROW WILL SEE A CONTINUED THREAT OF SEVERE WEATHER WITH
SLIGHTLY INCREASED SHEAR VALUES AND A DRYLINE TO FORCE CONVECTION
ACROSS EXTREME SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THE
REMAINDER OF THE WEEK WILL BE DRY WITH INCREASING TEMPS. A WEAK
FRONT ON THURSDAY WILL DO LITTLE TO COOL THINGS OFF WITH ABOVE
NORMAL TEMPS REMAINING.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  85  67  90  /  40  30  30  10
CARLSBAD NM                58  92  57  92  /  60  10  10  10
DRYDEN TX                  68  91  67  93  /  60  20  20  10
FORT STOCKTON TX           65  92  65  94  /  60  30  20  10
GUADALUPE PASS TX          59  87  60  85  /  30  10   0   0
HOBBS NM                   60  91  62  90  /  40  30  20  10
MARFA TX                   56  88  50  88  /  30  20  10   0
MIDLAND INTL AIRPORT TX    62  87  65  91  /  50  30  20  10
ODESSA TX                  63  87  66  90  /  50  30  20  10
WINK TX                    65  97  65  98  /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, May 17, 3:05 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT MON MAY 17 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
305 PM CDT MON MAY 17 2010 /205 PM MDT MON MAY 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS THE
PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS
REGION...THE GUADALUPE AND DAVIS MOUNTAINS...AND THE BIG BEND
REGION. SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE
WEATHER HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH
COULD LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHEAST NEW
MEXICO PLAINS...THE PERMIAN BASIN...AND THE TRANS PECOS REGION
TUESDAY. A FEW THUNDERSTORMS COULD BECOME SEVERE ACROSS THESE
LOCATIONS TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY
LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 17, 3:55 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT MON MAY 17 2010

TXZ058-067-172130-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
355 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 430 PM
CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

AN INTENSIFYING THUNDERSTORM WITH HAIL UP TO THE SIZE OF PENNIES AND
WIND GUSTS NEAR 40 TO 50 MPH WAS LOCATED 7 MILES NORTHEAST OF TOYAH
AT 355 PM CDT...MOVING NORTH NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
MONDAY EVENING FOR WEST TEXAS.

&&
Special weather statement, May 17, 3:57 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT MON MAY 17 2010

NMZ027-028-172130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
257 PM MDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
WESTERN EDDY COUNTY...

AT 254 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 5
MILES NORTHEAST OF QUEEN IN WESTERN EDDY COUNTY. THIS STORM WILL BE
CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL...STRONG WIND GUSTS
TO 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY
RAIN. MOVEMENT IS TO THE NORTHEAST AT 10 MPH.

THIS STORM WILL IMPACT STATE HIGHWAY 137 NORTHEAST OF QUEEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SAFE SHELTER INDOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO.

&&
Local storm report, May 17, 4:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             8 S ALPINE              30.25N 103.67W
05/17/2010  E1.75 INCH       BREWSTER           TX   AMATEUR RADIO

&&

DH
Local storm report, May 17, 4:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             8 S ALPINE              30.25N 103.67W
05/17/2010  E2.75 INCH       BREWSTER           TX   STORM CHASER

&&

70
Local storm report, May 17, 4:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             12 S ALPINE             30.19N 103.67W
05/17/2010  E4.25 INCH       BREWSTER           TX   PUBLIC

&&

70
Local storm report, May 17, 4:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             8 S ALPINE              30.25N 103.67W
05/17/2010  E2.75 INCH       BREWSTER           TX   STORM CHASER

            BASEBALL SIZE HAIL REPORTED 8 MILES SOUTH OF ALPINE.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:39 PM CDTSevere Thunderstorm WarningMAFGaines66 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningMAFGaines39 min
May 17, 1:34 PM CDTSevere Thunderstorm WarningMAFJeff Davis41 min
May 17, 2:11 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell40 min
May 17, 2:34 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves56 min
May 17, 2:45 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 17, 3:24 PM CDTTornado WarningMAFBrewster36 min
May 17, 3:27 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves63 min
May 17, 3:42 PM CDTTornado WarningMAFBrewster33 min
May 17, 4:07 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis53 min
May 17, 4:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 17, 4:20 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward55 min
May 17, 5:05 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningMAFLoving54 min
May 17, 5:32 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves44 min
May 17, 5:57 PM CDTSevere Thunderstorm WarningMAFBrewster63 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.